Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 52, NWS Key West, FL

June 16, 2021

NWS Key West, FL issued this special marine warning at Jun 16, 2021, 4:32 PM EDT. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2021, 4:32 PM EDT (20:32 UTC)
Expired
Jun 16, 2021, 5:15 PM EDT
In force
43 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 133 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 8.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2021-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2098 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2021-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2098 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WHUS52 KKEY 162032
SMWKEY
GMZ034-055-075-162115-
/O.NEW.KKEY.MA.W.0052.210616T2032Z-210616T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
432 PM EDT Wed Jun 16 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Straits of Florida from Halfmoon Shoal to 20 nm west of Dry
  Tortugas out 60 nm...
  Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel...

* Until 515 PM EDT.

* At 430 PM EDT, a strong thunderstorm was located 11 nm south of
  Tortugas Ecological Reserve South, moving north at 15 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Fort Jefferson, Dry Tortugas, Tortugas Ecological Reserve South,
  Dry Tortugas Light and Tortugas Ecological Reserve North.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning strikes, and blinding downpours. Stay low or
go below, and make sure all on board are wearing life jackets.

&&

LAT...LON 2399 8292 2406 8322 2476 8320 2464 8259
TIME...MOT...LOC 2030Z 196DEG 10KT 2425 8305 

HAIL...0.00IN
WIND...>34KTS

$$

Williams

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jun 16, 2:30 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 16, 2:30 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Key West FL
230 PM EDT Wed Jun 16 2021

.DISCUSSION...
Skies are mostly cloudy across the Florida Keys island chain.
Scattered showers and thunderstorms were plentiful late this
morning and afternoon, especially in the vicinity of Key West. For
a while, it was appearing that a period of excessive rainfall was
even possible in Key West due to training storms. In fact, radar-
derived precipitation totals were between 3 and 4 inches in the
vicinity of the Eastern Dry Rocks. Luckily, a boundary helped to
push the activity west of the island, squelching any possible
flooding concerns. Despite the earlier aforementioned activity,
most island communities are currently dry. However, there are
likely a number of residual boundaries in place across the CWA,
especially in the Bayside and Gulfside coastal waters. These
boundaries will likely interact with other boundaries that will
push southwestward from the Florida Mainland this evening as well
as proliferating convection in the vicinity of Cuba. For these
reasons, it seems appropriate to retain chances for both rain and
thunder through the overnight period.

Thereafter, much drier air appears to push through the island
chain from the southeast. In tandem, a ridge of high pressure will
build over the North Atlantic, with the ridge axis extending over
the Florida Mainland. This will result in below normal rain
chances, freshening winds, and near-nil thunder chances through at
least the beginning part of next week. Temperatures and dew points
will remain near or above normal for this extended period, with
high temperatures near 90 (possibly eclipsing in the lower 90s),
low temperatures near 80, and dewpoints in the mid-70s. Summer has
arrived in the Keys.

&&

.MARINE...
There are no watches, warnings, or advisories currently in effect
for the coastal waters of the Florida Keys. Periods of unsettled
weather are expected to continue overnight under gentle breezes.
A ridge of high pressure will build into the Florida Keys by
tomorrow morning. Breezes will freshen, becoming moderate to
occasionally fresh tomorrow afternoon through at least Monday.
Small Craft Exercise Caution Headlines may need to be inserted for
a period Friday night or Saturday for at least portions of the
coastal waters. Dry air will push into the marine zones through
this period, resulting in near- or below- normal rain chances and
near-zero chances for thunder.

&&

.AVIATION...
Passing showers and thunderstorms are possible at either the Key
West or Marathon terminals through the evening hours, decreasing in
coverage overnight. The showers and storms will be moving generally
to the north (from the south) near 10 knots. This may result in
periods of MVFR or IFR conditions lasting around 15 minutes. Because
of the uncertainty in the timing and location of the showers and
storms, the probability is represented by vicinity showers through
03Z at both terminals. Amendments to the terminal forecasts may be
necessary if conditions warrant.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...BT
Aviation/Nowcasts....Devanas
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jun 16, 3:59 AM EDT, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
359 AM EDT Wed Jun 16 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-170800-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
359 AM EDT Wed Jun 16 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will increase to scattered thunderstorms
this afternoon and tonight. The primary thunderstorm hazards
include dangerous cloud to surface lightning strikes and possibly
a few wind gusts to near 40 mph, especially this evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated thunderstorms are possible Thursday and again starting
next Tuesday. The primary thunderstorm hazards will be cloud to
surface lightning strikes and locally gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:01 PM EDTSpecial Marine WarningKEY29 min
Jun 15, 8:45 PM EDTSpecial Marine WarningKEY45 min
Jun 16, 8:57 AM EDTSpecial Marine WarningKEY34 min
Jun 16, 12:03 PM EDTSpecial Marine WarningKEY57 min
Jun 16, 4:22 PM EDTSpecial Marine WarningKEY38 min
Jun 16, 4:55 PM EDTSpecial Marine WarningKEY50 min
Jun 16, 5:11 PM EDTSpecial Marine WarningKEY49 min
Jun 16, 5:34 PM EDTSpecial Marine WarningKEY41 min
Jun 16, 6:09 PM EDTSpecial Marine WarningKEY51 min
Jun 16, 6:54 PM EDTSpecial Weather StatementKEY66 min
Jun 16, 6:55 PM EDTSpecial Marine WarningKEY65 min
Jun 16, 7:08 PM EDTSpecial Marine WarningKEY67 min
Jun 16, 7:59 PM EDTSpecial Weather StatementKEYMiami-Dade61 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.